Erythema multiforme: What we know
Judy Seltzer, BVetMed, MRCVS, DACVD
Dr. Judy Seltzer graduated from the Royal Veterinary College in London and completed her residency in dermatology at the University of Florida. She has been working in her home state of New York since 2009, currently at BluePearl Veterinary Partners in New York City. She and her husband have a brand-new baby girl and four cats and enjoy traveling, fall festivals, winter activities and dining out.
A veterinary dermatologist provides diagnostic insight into the triggers and clinical signs of erythema multiforme, and how best to resolve the condition.
Erythema multiforme (EM), an uncommon inflammatory skin disease, is often sudden in onset and can affect the skin, the mucous membranes and the junction between the two (mucocutaneous junction). The condition can wax and wane, can be self-limiting or can require more in-depth diagnostic workup and therapeutic intervention.
It is currently thought that a cell-mediated hypersensitivity reaction is directed against certain antigens (e.g. infectious organisms, medications, foods, other substances). In dogs and cats, a variety of drugs and medications have been implicated. Antibiotics include penicillins, amoxicillin, cephalosporins and trimethoprim-potentiated sulfonamides. Other implicated medications include diethylcarbamazine, levamisole, levothyroxine, griseofulvin, aurothioglucose and propylthiouracil, d-limonene–based flea dip and zonisamide. Many reports of these medications causing EM are anecdotal, however, as provocation testing has not been conducted.
A variety of foods such as beef or soy, certain commercial dog foods and nutraceuticals have been identified as triggers. EM may be associated with neoplasia (paraneoplastic syndrome), connective tissue disorders or infections (e.g. with Staphylococcus or Pseudomonas spp). In more than 25% of patients, the underlying cause may be idiopathic.
Although the exact pathogenesis of EM is not fully understood, it is known that these antigens can alter skin cells (keratinocytes), leading the antigens to release different substances or reveal them on their cell surface. T-cell (lymphocyte) attraction to antigen-altered keratinocytes eventually leads to individual cell death (apoptosis) in the affected area due to direct cytotoxicity.
Classifying erythema multiforme
In human medicine, EM has been organized into several categories based on disease severity and how much of the skin is affected. A classification scheme for animals was extrapolated from human data as follows1:
- Erythema multiforme is defined as flat or raised, focal or multifocal, target or polycyclic erythematous or purpuric, macular or patchy eruptions that affect less than 50% of the total body surface area.
- EM minor is defined as lesions affecting one (or no) mucosal surface and less than 10% of the total body surface area.
- EM major is defined as involvement of more than one mucosal surface.
- Stevens-Johnsons syndrome (SJS) is described as erythematous or purpuric, macular or patchy eruptions affecting more than 50% of the total body surface area. (Toxic epidermal necrolysis [TEN] has an overlap with SJS when epidermal detachment affects 10% to 30% of total body surface area. Once epidermal attachment involves more than 30% of total body surface area, the disease is labeled as TEN.)
- The raised lesions of EM will distinguish it from SJS and TEN, in which lesions are flat in a majority of patients.
- The similarity of canine EM to human EM is more histological than clinical. Canine EM is most similar to human EM major or SJS in terms of skin lesions, systemic illness and progression of disease.1
A variety of lesions can be noted in affected dogs and cats with EM. Early lesions may present as papules, erythematous macules and plaques. Lesions can progress to serpiginous or classic target lesions that are raised on the borders and have a red center (Figure 1). Secondary infection may also involve scaling, crusting or discharge from lesions. Most affected areas of the skin include the ventral, groin and axillary regions, oral cavity, pinnae and foot pads.
Almost 50% of patients have mucocutaneous involvement. Mucosal lesions often present as vesicles and bullae, with progression to ulcerations over time. In some cases of mild disease, lesions may regress spontaneously over time. Removal of the suspected trigger may lead to improvement of clinical signs in some patients.
In one form of the disease seen in older dogs, the lesions can persist for years with an unknown cause. Lesions are focused on the face and ears and are proliferative and exudative. Overall, EM lesions may be painful but are not commonly pruritic. Systemic signs of illness may include depression, lethargy, anorexia and pyrexia.
There is no age or sex predilection. There appears to be predisposition in the German shepherd and Pembroke Welsh corgi breeds.
Diagnostic testing starts with obtaining a thorough history and performing a complete physical and dermatologic examination. Bloodwork, urinalysis, cytology sampling, skin scrapings, radiography or ultrasonography may also identify potential triggers, such as infection or neoplasia.
The differential diagnosis for EM includes bacterial infections, fungal infections, mite infestation (with Demodex) and allergic skin disease.
A definitive diagnosis is made by obtaining biopsy samples of affected skin and, if possible, sending them to a dermatohistopathologist for evaluation. Histopathology will reveal a cytotoxic interface dermatitis, with apoptotic keratinocytes at the suprabasal and basal layers.
Management and treatment
Ideally, the goal is to remove the causative antigen. This may include stopping oral and topical medications and supplements or changing the patient’s diet (e.g. starting a novel protein or hydrolyzed protein diet). Although there are reported cases of spontaneous resolution of lesions, a majority of patients will require treatment with corticosteroid or other immunomodulatory medications.
Medical management may include one or more of the following:
- Oral glucocorticoids, azathioprine, cyclosporine, tacrolimus, chlorambucil, pentoxifylline, retinoids and human intravenous immunoglobulin.
- In recent years, a combination of vitamin B (niacinamide) and an antibiotic (doxycycline or tetracycline) has been used for their synergistic immunomodulatory effects.
- Once the disease is in remission, immunosuppressive medications can be tapered slowly.
Every case should be treated on an individual basis (i.e. medication doses can be lowered at different rates). In some patients, medications can be stopped after several months, whereas in others lifelong immunosuppressive therapy may be needed to maintain remission. Depending on the selected treatment, a complete blood count, biochemistry profileand urinalysis will need to be monitored every few weeks to check for hepatotoxic or myelosuppressive side effects.
Additional supportive therapy includes prevention and treatment of secondary infection. Bathing once a week with an antimicrobial shampoo can help lower surface bacteria. Oral antimicrobials may be needed if secondary infection is already present; these medications need to be chosen carefully, based on previous antibiotic history, along with results of culture and sensitivity testing. In patients that are systemically ill, hospitalization may be necessary.
The prognosis for patients with EM is variable. If the underlying trigger can be identified and removed, there is a better chance of resolution. In patients with severe cases or those with idiopathic disease, lifelong therapy is more likely to be necessary. Relapse of disease likewise is more common in these patients.
Dr. Seltzer, a board-certified dermatology specialist at BluePearl Pet Hospitals in Queens New York and Downtown New York City, enjoys the challenges of managing long-term diseases while building a strong relationship with clients and patients. Her clinical interests focus on immune-mediated skin diseases and intradermal testing, still the gold standard skin test for atopic dermatitis.
1. Hinn AC, Olivry T, Luther PB, et al. Erythema multiforme, Stevens-Johnson syndrome and toxic epidermal necrolysis in the dog: clinical classification, drug exposure and histopathological correlations. J Vet Allergy Clin Immunol 1998;6:13-20.